Wisconsin, 2016

Hail in Wisconsin, September 21, 2016

September 21, 2016 · NWS MKX · 4 events in 4 counties and zones

A warm front brought rounds of thunderstorms to southern WI from the early morning into the evening. A small number of large hail reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front brought rounds of thunderstorms to southern WI from the early morning into the evening. A small number of large hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 21, 2:19 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 21, 2:19 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
319 AM CDT WED SEP 21 2016

.TODAY AND TONIGHT...Forecast confidence is medium.

Convection this morning is driven by strong h8-h7 warm and moist air
advection into the Upper Mississippi River Valley coupled with a
weak mid level short wave pushing through the zonal flow at that
level. The ongoing convection and its behavior this morning will
have a big impact on where redevelopment occurs later today and
tonight. This convection will lay out a decent cold pool,
essentially defining the location of the meandering frontal boundary
that will be the focus for repeated thunderstorm development over
the next few days. The mid level flow down to 850mb is southwest
into that cold pool, so the setup for repeated thunderstorm
development is there. The sfc front will likely get shoved south
into Illinois and northeast Iowa this morning and then lift a bit
north once the convection dissipates later this morning. More
activity should then develop along and north of it this afternoon
and evening. Therefore, look for the best chances of showers and
storms over the western and northern portions of the forecast area.
The timing and location of these episodic storms along the edge a
cold pool with persistent southwest flow impinging on it is
difficult to resolve perfectly. But, it's a scenario that will
result in some heavy rain for some locations.  Due to the training
echo potential, have decided to hoist a flash flood watch the
northern and western portions of the forecast area for today through
Thursday.

.THURSDAY THROUGH SATURDAY...Forecast Confidence...Medium

Deep moisture will remain overhead through the end of the week.
The highest precipitable water and CAPE values are progged to be
in the north on Thursday as a wave moves through. Highest pops
thus remain in the north.

Precip chances will keep going Friday as southern Wisconsin
remains between upper troughing to the northeast ridging to the
south. It won't take much forcing to kick off more
showers/storms.

The ridge should push in far enough by Saturday to result in a
return of dry weather.

Temps will generally remain above normal Thursday through
Saturday, though close to normal in the northeast half of the
forecast area Friday and Saturday.

.SUNDAY THROUGH TUESDAY...Forecast Confidence...Low

Models are in decent agreement in developing a closed upper low
early next week. The problem is the placement and movement of the
low. The GFS brings it overhead on Tuesday, while the ECMWF
lingers it much farther southwest. As a result, the GFS brings the
warm sector and precip through much quicker, while the ECMWF holds
onto the milder air and precip into mid-week. Pretty big
differences in model pops and temps. Generally tried to split the
difference between the solutions for now.

&&

.AVIATION/12Z TAFS/...

This will be an active period for showers and thunderstorms,
especially around KMSN.  A round of convection should be moving
through around 12z this morning, then possibly a lull in the
activity until more redevelopment occurs this afternoon and
continues through the night. Timing of trends in a persistent
pattern that supports repeated thunderstorm development is very
difficult.  In general, look for VFR conditions, but this
thunderstorm activity will bring periods of MVFR to IFR conditions
due to restricted VSBYS and briefly lower CIGS.  Winds will remain
light, less than 10kts, outside of the convection.

&&

.MARINE...Winds and waves will remain below small craft advisory
levels through the week.

&&

.MKX Watches/Warnings/Advisories...
WI...FLASH FLOOD WATCH through Thursday evening for WIZ046-047-051-
     052-056>058-062-063.

LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...Davis
Thursday THROUGH Tuesday...DDV
Hazardous weather outlook, Sep 21, 2:23 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 AM CDT WED SEP 21 2016

WIZ046-047-051-052-056>060-062>072-220830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
323 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE
EXPECTED MAINLY NORTH OF A LINE STRETCHING FROM SHEBOYGAN TO
JUNEAU TO MADISON TO MINERAL POINT. AS A RESULT...A FLASH FLOOD
WATCH HAS BEEN POSTED FOR THAT AREA THROUGH THURSDAY. RAINFALL
AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON WITH LOCALLY 3 TO 4 INCHES
POSSIBLE.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS OVER ALL OF THE
AREA THROUGH TONIGHT. THE PRIMARY THREAT IS LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED
THROUGH THURSDAY NIGHT...MAINLY FOR THE SAME AREA HIGHLIGHTED FOR
TODAY AND TONIGHT. THE FLASH FLOOD WATCH CONTINUES THROUGH 7 PM
THURSDAY.

SMALLER CHANCES OF THUNDERSTORMS ARE FORECAST FOR SUNDAY INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ANY
RAINFALL REPORTS OF SIGNIFICANT ACCUMULATION ARE APPRECIATED.

LMZ643>646-220830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
323 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY. THERE IS A MARGINAL RISK FOR SEVERE
THUNDERSTORMS WITH THE PRIMARY THREAT LARGE HAIL AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
NIGHT...THEN AGAIN SUNDAY INTO EARLY NEXT.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 21, 2:10 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT WED SEP 21 2016

WIZ056-057-062-063-210900-
SAUK-IOWA-COLUMBIA-DANE-
310 AM CDT WED SEP 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SAUK...
WESTERN COLUMBIA AND NORTHWESTERN DANE COUNTIES...

AT 309 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HILLSBORO...OR
18 MILES SOUTHWEST OF MAUSTON...MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARABOO...PORTAGE...REEDSBURG...PRAIRIE DU SAC...SAUK CITY...
WISCONSIN DELLS...LAKE WISCONSIN...LAKE DELTON...MAZOMANIE...
WEST BARABOO...BLACK EARTH...ARENA...PLAIN...NORTH FREEDOM...
MERRIMAC...LA VALLE...ROCK SPRINGS...LOGANVILLE...
IRONTON AND LIME RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4364 8966 4356 8938 4306 8982 4330 9020
      4355 9019 4356 9020 4356 9031 4364 9031
TIME...MOT...LOC 0809Z 303DEG 51KT 4365 9039

DAVIS
Special weather statement, Sep 21, 2:18 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 AM CDT WED SEP 21 2016

WIZ046-047-057-210915-
GREEN LAKE-COLUMBIA-MARQUETTE-
318 AM CDT WED SEP 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...GREEN
LAKE AND MARQUETTE COUNTIES...

AT 318 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MAUSTON...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...MONTELLO...MARKESAN...WESTFIELD...PRINCETON...GREEN LAKE...
CAMBRIA...LAWRENCE...PACKWAUKEE...MANCHESTER...OXFORD...ENDEAVOR...
NESHKORO...FRIESLAND...KINGSTON...MARQUETTE...BRIGGSVILLE...
SPRINGFIELD CORNERS...GLEN OAK AND HARRISVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4398 8889 4363 8889 4363 8901 4351 8901
      4364 8976 4364 8960 4398 8960
TIME...MOT...LOC 0818Z 277DEG 47KT 4378 9000

DAVIS
Special weather statement, Sep 21, 2:56 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 AM CDT WED SEP 21 2016

WIZ056>058-063-064-211000-
JEFFERSON-SAUK-COLUMBIA-DODGE-DANE-
356 AM CDT WED SEP 21 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SAUK...COLUMBIA...
NORTHERN JEFFERSON...DODGE AND NORTHEASTERN DANE COUNTIES...

AT 356 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
PORTAGE...MOVING EAST AT 50 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN MADISON...SUN PRAIRIE...WATERTOWN...BEAVER DAM...WAUNAKEE...
BARABOO...WAUPUN...PORTAGE...WINDSOR...LAKE MILLS...MAYVILLE...
COLUMBUS...PRAIRIE DU SAC...MARSHALL...HORICON...SAUK CITY...
WATERLOO...JUNEAU...LAKE WISCONSIN AND DEFOREST.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4363 8912 4363 8841 4301 8860 4327 8985
      4363 8974 4364 8913
TIME...MOT...LOC 0856Z 284DEG 44KT 4354 8950

DAVIS

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Green

When
September 21, 3:45 AM CST
Where
Green County, New Glarus
Measured
0.75 in hail
Reported by
Public
Coordinates
42.820, -89.630

Hail, Washington

When
September 21, 4:33 AM CST
Where
Washington County, 2.71 mi SSW of Germantown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.193, -88.117

Hail, Milwaukee

When
September 21, 4:52 AM CST
Where
Milwaukee County, 1.22 mi SW of State Fair Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.010, -88.030

Hail, Dane

When
September 21, 4:10 PM CST
Where
Dane County, 1.01 mi W of De Forest
Measured
1 in hail
Reported by
Social Media
Coordinates
43.250, -89.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660059, 660058, 660056, 660057.